Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 71, NWS Aberdeen, SD

June 23, 2001Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 23, 2001, 5:13 PM MDT for Dewey County, South Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2001, 5:13 PM MDT (23:13 UTC)
Expired
Jun 23, 2001, 6:15 PM MDT
In force
62 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 232313
SVRABR
SDC041-240015-
/NEW.KABR.SV.W.0112.232313-240015/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
513 PM MDT SAT JUN 23 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 615 PM MDT

* AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ZIEBACH COUNTY...OR ABOUT 14 MILES WEST OF
  EAGLE BUTTE...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL DEWEY COUNTY THROUGH 530 PM MDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4509 10160 4494 10147 4497 10112 4518 10118

SALMONS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:30 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 23, 3:30 PM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
330 PM CST SAT JUN 23 2001

SHORT TERM FORECAST PROBLEMS ARE BASED AROUND CONVECTION
POSSIBILITIES AND TEMPS. FOR TONIGHT HAVE DECIDED TO KEEP SMALL SCT
POP IN THE FORECAST GIVEN MODELS INSISTENCY ON FORMATION OF MCS JUST
OVER THE BORDER IN ND. A FEW STRAGLER STORMS MAY MOVE ACROSS THE
NORTHERN TIER OF COUNTIES LATE. HOWEVER CAPPING IS INCREASING
THROUGH THE NIGHT AS MID LEVEL TEMPS WARM AND BNDRY LAYER CIN
INCREASES. IT IS INTERESTING TO VIEW THE SYNOPTIC MODELS AND THEIR
MESOSCALE CONVECTIVE FEEDBACK S/WS. OF COURSE THEY ARE NOT IN THE
SAME POSITION AS THEY RIDE THE RIDGE FROM THE FURTHER SOUTH AVN TO
THE FURTHERN NORTH ETA. IN ANY EVENT IT STILL APPEARS THAT ND WILL
BE MORE UNDER THE GUN. FOR SUNDAY AND SUNDAY NIGHT WE SHOULD BE WELL
CAPPED WITH ANY NOCTURNAL MCS ACTIVITY LIKELY TO STAY WELL NORTH OF
CWA. ON MONDAY COLD FRONTAL BOUNDARY MOVES INTO EASTERN CWA BY LATE
AFTERNOON/EVE.  MID LEVEL THERMAL RIDGE BREAKS DOWN SOMEWHAT TOWARD
EVENING.  PLENTY OF MOISTURE/INSTABILITY AVAILABLE WITH PROGGED
PWATS AROUND 1.5 INCHES. ONLY MISSING INGREDIENT MIGHT BE LACK OF UVV
ENHANCING WAVE IN THE MID LEVELS. FOR NOW HIGH SCT POP SHOULD
SUFFICE. AFTER CHECKING OUT 8H TEMPS...MUCH PREFERRED THE FWC MOS.
OZF ALREADY OUT.

TDK

.EXTENDED FORECAST DISCUSSION...
A FAIRLY ACTIVE AND UNSTABLE PERIOD LOOKS TO CONTINUE NEXT WEEK WITH
ALL MODELS IN FAIRLY GOOD AGREEMENT. AN UPPER TROUGH WILL REMAIN
JUST OFF THE PACIFIC NORTHWEST COAST THROUGH THE PERIOD WITH UPPER
RIDGING OVER THE CENTRAL AND SOUTHERN U.S. A COLD FRONT WILL BE OVER
THE FAR EASTERN CWA EARLY TUESDAY...THEN PUSHES SOUTH DURING THE DAY
BEFORE MOVING BACK NORTH AS A WARM FRONT TUESDAY NIGHT. THE FRONT
MOVES INTO NORTH DAKOTA ON WEDNESDAY...THEN THE LOW MOVES FROM
MONTANA INTO NORTH DAKOTA...WITH THE ASSOCIATED COLD FRONT SLIDING
INTO THE CENTRAL DAKOTAS BY THURSDAY MORNING. THE UPPER RIDGE BEGINS
TO BUILD NORTHWARD OVER THE WESTERN PART OF THE COUNTRY ON
THURSDAY...KEEPING NORTHWEST FLOW OVER THE NORTHERN PLAINS. DECENT
MOISTURE LOOKS TO BE IN PLACE WITH DEWPOINTS GENERALLY IN THE 60S.
THIS WILL KEEP THE ATMOSPHERE FAIRLY UNSTABLE THROUGHOUT MUCH OF THE
PERIOD...SO WILL KEEP A MENTION OF SHOWERS AND/OR THUNDERSTORMS IN
THROUGH THURSDAY IN THE EAST AND THROUGH THE PERIOD IN THE WESTERN
CWA. FRIDAY AND SATURDAY LOOK TO BE DRY IN THE EASTERN CWA AS HIGH
PRESSURE BEGINS TO NOSE JUST TO THE EAST OF THE STATE. TEMPERATURES
SHOULD STAY MILD DURING THE NIGHTS WITH THE HIGH DEWPOINTS THAT ARE
FORECAST...WITH NEAR NORMAL TEMPS FOR HIGHS.

AP

.ABR...NONE.

In the hours before

Special weather statement, Jun 23, 11:27 AM MDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1227 PM CDT SAT JUN 23 2001

.AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE TO BRING WARM
AND HUMID CONDITIONS OVER THE REGION THROUGH THE WEEKEND. STORMS ARE
AFFECTED TO FIRE UP OVER THE NORTHERN HIGH PLAINS AND THEN MOVE EAST
OVERNIGHT. MOST OF THE ACTIVITY WILL MOVE ACROSS NORTH DAKOTA.

MNZ039-046-SDZ003>011-015>023-241726-
BIGSTONE-BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-EDMUND
S-FAULK-GRANT-HAMLIN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-TRAVERSE
-WALWORTH-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...GETTYSBURG...
GROTON...IPSWICH...MCLAUGHLIN...MILBANK...MOBRIDGE...ORTONVILLE...
REDFIELD...SELBY...SISSETON...WATERTOWN...WEBSTER AND WHEATON
1227 PM CDT SAT JUN 23 2001

...HAZARDOUS WEATHER OUTLOOK FOR THIS AFTERNOON THROUGH SUNDAY
MORNING...

THUNDERSTORMS ARE POSSIBLE OVERNIGHT...BUT THE CHANCE OF SEVERE
STORMS IS ONLY SLIGHT.  WIND WOULD BE THE BIGGEST THREAT.

SPOTTER ACTIVATION IS NOT EXPECTED.

SDZ033>037-045-048-051-241726-
BUFFALO-HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY-
INCLUDING THE CITIES OF...FORT PIERRE...FORT THOMPSON...HIGHMORE...
LOWER BRULE...MILLER...MURDO...ONIDA...PIERRE AND PRESHO
1227 PM CDT SAT JUN 23 2001

...HAZARDOUS WEATHER OUTLOOK FOR THIS AFTERNOON THROUGH SUNDAY
MORNING...

IT IS EXPECTED TO REMAIN DRY THROUGH THE OUTLOOK PERIOD.

SPOTTER ACTIVATION IS NOT EXPECTED.

TDK

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.